Alert archive / Alabama / Flash Flood Warnings in 2016
Flash Flood Warning 5, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Aug 18, 2016, 1:59 PM CDT for Limestone County, Morgan County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2016, 1:59 PM CDT (18:59 UTC)
- Expired
- Aug 18, 2016, 4:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Limestone County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 82 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1277 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 972 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
338 WGUS54 KHUN 181859 FFWHUN ALC083-103-182100- /O.NEW.KHUN.FF.W.0005.160818T1859Z-160818T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 159 PM CDT THU AUG 18 2016 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE ALABAMA HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA... NORTHWESTERN MORGAN COUNTY IN NORTH CENTRAL ALABAMA... * UNTIL 400 PM CDT * AT 155 PM CDT...DOPPLER RADAR INDICATED REPEATED AREAS OF HEAVY RAINFALL FROM DECATUR INTO BELLE MINA AND POINTS AROUND THESE LOCATIONS. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN THUS FAR AND AN ADDITIONAL ONE TO TWO INCHES ARE POSSIBLE THROUGH 4 PM. FLASH FLOODING IS ALREADY OCCURRING IN THE DOWNTOWN DECATUR AREA. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... DECATUR...MADISON...TRINITY...TANNER...MOORESVILLE AND BELLE MINA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. && LAT...LON 3461 8679 3454 8710 3468 8710 3476 8679 $$ 09
2 follow-up statements
709 WGUS74 KHUN 182007 FFSHUN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 307 PM CDT THU AUG 18 2016 ALC083-103-182100- /O.CON.KHUN.FF.W.0005.000000T0000Z-160818T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LIMESTONE AL-MORGAN AL- 307 PM CDT THU AUG 18 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR SOUTHEASTERN LIMESTONE AND NORTHWESTERN MORGAN COUNTIES... AT 303 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE CLUSTERS OF HEAVY RAINFALL IMPACTING LOCATIONS FROM DECATUR INTO BELLE MINA. AROUND TWO TO THREE INCHES OF RAIN HAVE ALREADY FALLEN IN THESE AREAS AND AN ADDITIONAL ONE INCH OF RAIN IS POSSIBLE THROUGH 4 PM. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... DECATUR...TRINITY...TANNER...MOORESVILLE AND BELLE MINA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. && LAT...LON 3461 8679 3454 8710 3468 8710 3476 8679 $$ 09
811 WGUS74 KHUN 182055 FFSHUN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 355 PM CDT THU AUG 18 2016 ALC083-103-182101- /O.EXP.KHUN.FF.W.0005.000000T0000Z-160818T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LIMESTONE AL-MORGAN AL- 355 PM CDT THU AUG 18 2016 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN LIMESTONE AND NORTHWESTERN MORGAN COUNTIES WILL EXPIRE AT 400 PM CDT... THE HEAVY RAINFALL HAS ENDED FOR NOW ACROSS THE DECATUR AREA INTO BELLE MINA. FLOODING IS NO LONGER EXPECTED TO POSE AN IMMEDIATE THREAT...HOWEVER ADDITIONAL THUNDERSTORMS ARE POSSIBLE INTO THE EVENING HOURS. LAT...LON 3461 8679 3454 8710 3468 8710 3476 8679 $$ 09
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 12:24 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 18, 12:24 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion...UPDATED National Weather Service Huntsville AL 1224 PM CDT THU AUG 18 2016 .UPDATE... For 18Z TAFs. && .DISCUSSION... (Issued 1030 AM CDT THU AUG 18 2016) Only a shower or two lingers from the batch of convection that went through the TN Valley this morning due to a shortwave. Temps in southern middle TN and NE AL still feel the effects of that convection due to the rain cooled air and lingering cloud cover with temps ranging from the lower 70s to the lower 80s. With less cloud cover farther west, temps currently sit in the mid 80s. The rain is not over for today though. As ridge of high pressure that is still anchored across the region begins to slowly weaken, disturbances will glide along the northwest periphery. This will be our main source of lift for additional scattered showers and thunderstorms across the forecast area today combined with leftover outflow boundaries from this morning. Due to a current lull in activity as previously mentioned, have adjusted POP trends leading into this afternoon. Visible satellite shows cloud cover starting to return to NW AL which will help keep the warming trend at bay compared to earlier this morning. However will keep an eye on the trends and adjust as necessary. JMS && .AVIATION... For 18Z TAFs: Sporadic areas of shra/tsra have begun to develop in response to daytime heating. Generally xpct this trend to continue into the afternoon period, with the KHSV terminal having the higher prob of impact. Near this terminal, reduced cigs/vis are possible with some of the heavier precip. Activity should diminish some going into the evening hrs, with predom mid level cigs in place. Another upper wave from the w is then xpcted to approach the area early Fri morning, with the higher prob mainly near the KMSL terminal. 09 && .HUN Watches/Warnings/Advisories... AL...NONE. TN...NONE. && For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Aug 18, 1:50 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 150 PM CDT THU AUG 18 2016 ALZ001>010-016-TNZ076-096-097-191015- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 150 PM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS REMAIN POSSIBLE THROUGH THE REMAINDER OF THE AFTERNOON PERIOD AND INTO THE EVENING AND OVERNIGHT HOURS. LOCALLY HEAVY DOWNPOURS AND BRIEF GUSTY WINDS ARE POSSIBLE WITH SOME OF THE STRONGER STORMS. MINOR FLOODING IS POSSIBLE WITH AREAS THAT RECEIVE MULTIPLE EPISODES OF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED DURING THE PERIOD FROM FRIDAY THROUGH SUNDAY AS SEVERAL UPPER LEVEL DISTURBANCES TRACK ACROSS THE REGION AND INTERACT WITH A VERY MOIST AIRMASS. LOCALLY HEAVY RAINFALL AND BRIEF GUSTY WINDS ARE AGAIN POSSIBLE WITH SOME OF THESE STORMS. A COLD FRONT IS THEN EXPECTED TO PUSH SOUTHEASTWARD AND BRING AND AN END TO THE STORMS FROM NORTHWEST TO SOUTHEAST BY SUNDAY EVENING. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 18, 1:18 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
118 PM CDT THU AUG 18 2016
ALZ008-010-181845-
MARSHALL AL-DE KALB AL-
118 PM CDT THU AUG 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEKALB AND
SOUTHEASTERN MARSHALL COUNTIES UNTIL 145 PM CDT...
AT 117 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BOAZ...MOVING NORTHEAST AT 15 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALBERTVILLE...BOAZ...CROSSVILLE...GERALDINE...DOUGLAS...KILPATRICK...
WHITON...ARONA...CHIGGER HILL AND LATHAMVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS
ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER UNTIL THIS
STORM HAS PASSED.
&&
LAT...LON 3417 8632 3443 8601 3423 8597 3420 8604
3420 8611 3418 8612 3418 8619 3412 8627
TIME...MOT...LOC 1817Z 234DEG 12KT 3419 8616
09Local storm report, Aug 18, 1:59 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
159 PM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM FLASH FLOOD NW DECATUR 34.61N 86.99W
08/18/2016 MORGAN AL EMERGENCY MNGR
PEOPLE STRANDED IN THEIR VEHICLES OUTSIDE MORGAN COUNTY
COURTHOUSE. WATER ABOUT 3 FEET DEEP AND RISING.
&&
AMINThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 1:18 PM CDT | Special Weather Statement | HUN | Marshall | 27 min |
| Aug 18, 2:46 PM CDT | Special Weather Statement | HUN | DeKalb | 29 min |
| Aug 18, 3:28 PM CDT | Special Weather Statement | HUN | Jackson | 32 min |
| Aug 18, 4:11 PM CDT | Special Weather Statement | HUN | Jackson | 49 min |
| Aug 18, 4:36 PM CDT | Special Weather Statement | HUN | Cullman | 24 min |
| Aug 18, 5:52 PM CDT | Special Weather Statement | HUN | Limestone | 23 min |
Nearby
Flash Flood Warnings in Alabama, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.